Clonazepam Withdrawal Symptoms
Klonopin is a drug that is often used to treat anxiety and other disorders, but many people turn toward abusing it. Like other benzodiazepines, abuse of this medication can cause many dangerous side effects. One of these is clonazepam withdrawal, which is the process in which the body rids itself of the drug. The clonazepam withdrawal symptoms which may arise can be difficult, painful, and even dangerous.
Clonazepam is most often prescribed to treat anxiety and panic disorders, but also may be used to help treat seizures, alcohol withdrawal, and pre-operative anxiety. The pills come in .5mg, 1mg, and 2mg, and are often circular with a hollow “K” in the inside. There are different color pills to signify different doses. When taken as prescribed, this drug can be immensely useful. However, the FDA recommends not taking benzodiazepines for more than four weeks at a time as dependence can develop.
Some people turn toward abuse because of the rapid onset of tolerance. When taking Klonopin for an extended period of time, the individual needs more of the drug to achieve desired effects. In fact, continuing the same dose may bring about withdrawal symptoms, increased anxiety, and other unpleasant side effects.
Others abuse clonazepam for its anxiolytic properties. As it can reduce anxiety and cause sedation, people use it as a relaxing high. Many drug users abuse clonazepam to help come down from other drugs like stimulants, while others combine the sedative with other sedating drugs like opioids and alcohol. Because this is a medication that is prescribed, many people assume it to be relatively safe, and it doesn’t have quite the stigma attached that other drugs carry.
When an individual has been taking Klonopin for an extended period of time, the brain and body becomes dependent upon the drug in the system. When the drug is removed, the body has to re-adjust to the change in body chemistry. This is called withdrawal, and generally arises within the first day or two after the drug was last taken. People may go through withdrawal from a number of chemicals, such as alcohol, opioids, caffeine, or sugar.
Withdrawal symptoms from Klonopin are similar to the symptoms of withdrawal from other benzodiazepines like Xanax, Valium, and Ativan. Individuals may experience:
- Irritation and anger
- Depression and suicidal ideation
- Anxiety or panic attacks
- Weight changes
- Severe changes in mood
- Craving for drugs or alcohol
- Trouble sleeping
- Shaking and tremors
- Shortness of breath
The longer an individual abuses Klonopin, the worse their withdrawal symptoms are likely to be. During the withdrawal process, an individual may have seizures, fall into a coma, or die. This is why it is crucial to withdraw from benzodiazepines with the help of a trained and trusted professional. Although these dangers arise only in more severe cases, the symptoms of withdrawal from Klonopin are always difficult and painful.
If you our somebody you know is struggling with an addiction to Klonopin or has been abusing it for some time, reach out for help. A benzodiazepine detox can help you come off clonazepam with minimal discomfort. Furthermore, the trained professionals can help make sure you are safe throughout the entire process.